Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 128, NWS Tallahassee, FL

October 25, 1997Irwin County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 25, 1997, 6:31 PM EDT for Irwin County, Georgia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 25, 1997, 6:31 PM EDT (22:31 UTC)
Expired
Oct 25, 1997, 7:15 PM EDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Irwin County, GA

What was reported inside it

TimeReportWhereRemark
Oct 25, 6:40 PM EDTThunderstorm Wind 50Wray, GASevere thunderstorm winds downed numerous trees and power lines between Lax and Wray.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 25, 5:15 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 252234 RRA
SVRTLH
GAC155-252315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
631 PM EDT SAT OCT 25 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL GEORGIA

   ...IRWIN COUNTY

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE
THUNDERSTORM DEVELOPING OVER THE EXTREME NORTHERN PART OF BERRIEN
COUNTY. THIS STORM IS MOVING TO THE NORTHEAST AT 30 MPH AND WILL ENTER
IRWIN COUNTY BY 635 PM. THIS STORM WILL MOVE MAINLY OVER THE SOUTHERN
PART OF THE COUNTY...BUT OTHER STORMS WILL MOVE OVER THE REMAINDER OF
THE COUNTY AND MAY PRODUCE SEVERE WEATHER.

SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 3:25 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 25, 3:25 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT SAT OCT 25 1997

BUSY AGAIN THIS AFTN AS STRONG STORMS APPROACH THE WESTERN PORTION
OF THE CWA. APPEARS CWA WL REMAIN IN WARM SECTOR THRU 48 HRS AS CLD
FNT ONLY TO SE AL/WRN FL PANHANDLE BY END OF PERIOD. MODELS
SIMILIAR IN UPR LVLS THRU 30 HRS IN TRACKING UPR CLOSED LOW EWD
ACROSS TX PANHANDLE AND AR INTO WRN TN BY END OF PERIOD. AVN
DEVIATES AND LIFTS LOW NEWD INTO GREAT LAKES REGION. FAVORAL JET
INTERACTION LATE SUN SUGS ANOTHER ROUND SUN AFTN.

13

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 3:54 PM EDTSevere Thunderstorm WarningTAERandolph31 min
Oct 25, 4:02 PM EDTSevere Thunderstorm WarningTAETerrell33 min
Oct 25, 4:30 PM EDTSevere Thunderstorm WarningTAELee30 min
Oct 25, 5:15 PM EDTSevere Thunderstorm WarningTAEWorth30 min
Oct 25, 5:31 PM EDTSevere Thunderstorm WarningTAEColquitt, Worth44 min
Oct 25, 5:42 PM EDTSevere Thunderstorm WarningTAETurner48 min
Oct 25, 6:00 PM EDTSevere Thunderstorm WarningTAEDougherty45 min
Oct 25, 6:22 PM EDTSevere Thunderstorm WarningTAETift48 min
Oct 25, 7:47 PM EDTSevere Thunderstorm WarningTAETift48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.